Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Anyone ever switched from Lyrica to Neurontin or even Topamax?

happyHBmomhhappyHBmom Posts: 2,070
edited 06/11/2012 - 8:42 AM in Pain Medications
I am thinking of asking for an alternative to Lyrica due to side effects. However, it's working so well for me for pain!

Has anyone who did well on Lyrica ever switched to another anti-seizure med with good results? Weight gain and short-term memory are my biggest concerns.

I did poke around a bit and saw a lot of people complaining about Lyrica, but nothing specifically about people who have had success switching to another med!


  • I did the opposite - titrated up to 3200 mg Neurontin daily until I lost word recall and looked loke I had packed on insulation for winter. I have also been up to 125 mg of Topamax (dope-a-max)and wound up with a vomiting problem, word recall trouble ,and trouble accurately telling how much time had passed between events.

    Lyrica, on the other hand, I have no trouble with except resistance to weight loss.

    Good luck!
  • Yes, I've had the word recall issue too. Sigh, I guess there's no silver bullet out there for me, LOL!

    I tell my friends they either get me dumb and active or smart and laying around whining!
  • Lyrica has the fewest side effects of the three, statistically. Of course, on an individual basis, one might work better than the other. Chances are quite good that if you have side effects from Lyrica, you will have at least as many side effects with Neurontin (gabapentin.)
  • There are numerous alternatives to Lyrica.

    Gabapentin (Neurontin)
    Carbamazepine (Tegretol)
    Lamotrigine (Lamictal)
    Oxycarbazepine (Trileptal}

    There are more, but these are ones I have taken and can speak for them being quite effective. Lyrica is just the "latest and greatest" on the market and is supposed to give maximum relief with a minimum dose.

    Your doc has most likely experience prescribing most if not all, and you can ask him what he has seen to be most effective with the least problem of side effects. It's always a good idea to let the doc make the recommendation, because then you are staying within his comfort zone and also the experiences with other patients.

    I hope you are able to get something worked out that works for you.

  • Thanks C. I always approach things with my doctors that way, although I do make suggestions if I've heard of something I think might help, it's always in the "I've heard of this drug that I think might help, what do you think?" way.

    Many of my most successful med changes have been based on my own research into what I think might help me. But of course, sometimes the doctor says "Well, that med isn't quite right for you." and I always respect that.

    Right now, I'm quite hesitant to even broach the "maybe we need to try an alternative" route, though, because this stuff is so damned effective. I'm happy to hear others are effective too, that's my biggest worry!
  • I have had great results with both Lyrica and Neurontin.

    I was first given Lyrica and my PM doctor decided to switch me to Neurontin, due to noticeable swelling of my fingers. The Neurontin works great, just as well as the Lyrica did. I still have noticeable swelling in my fingers, but they don't bother me a bit.

    Tammy :)
  • I am very sensitive to most drugs. I tried Lyrica and Neurotin with no success due to side effects.

    I do currently take Topamax. (100mg Nightly- Considered a very low dose) When I originally started the drug there was no available generic. Very expensive even with insurance. Generic is finally available.

    I have to tell you it took me FOREVER to get up to 100mg daily and I have to take them at night so I sleep off the majority of the begining part of the dose. I originally started the drug as a last resort to look for some help for migraines. I was desperate for some relief and so we started very slowly on the lowest dose possible and only uped the dosage every 2 months. Yes, the side effects were awful and I had to get new glasses from vision loss before I finally stopped at 100mg and said that's it for me. They would prefer I take half during the day and half at night but If I did that I would be not only dumb but inactive.


    Lyrica and Neurotin were EVIL for me. But again, I am very sensitive to most drugs.

    Not long ago I did try to wean myself off the Topamax. I had heard that many times migraines will subside in people after a certain age. I thought what the heck, maybe I don't need this anymore. WOW! I didn't realize it was giving me some relief from the nerve pains. And I thought the nerve pains were bad with it. Holy smokes! Not a good Idea! I went back to my 100mgs at night. I did not realize the drug was doing double duty.

    Hopefully that insight helps some.

    You know typing this has me thinking. I wonder if I have the guts to try and go up a few mgs on this drug for the nerve pains? hmmmmm.......

    Pain Relief Vs: Dumb and Inactive???
  • Well, it's inactive due to pain or inactive due to being dopey- honestly, right now I'm choosing dopey! (although I am not inactive on Lyrica, and fairly energized by the lack of neuropathy).

  • I hear ya! But that walking into walls and loss of eye sight for me was really scary. (Is that a word?)
    So glad you have something to take the edge away and give you some energy. Every little bit helps!
  • I wanted to thank everyone for their help. I have an office appointment next week to discuss this- after I couldn't even zip up my fat jeans yesterday I realized this is just getting ridiculous!

    And I like my new pain doctor :)
  • My guess is it's the Lyrica. I gained weight like crazy the short time I was on it.

    So sad when we can't stand the nerve pain, can't stand to be dopey, can't stand the weight gain...

    Honestly, is it to much to ask? "I just want something that doesn't make me stupid, doesn't make me walk into walls, doesn't make me gain weight and takes away the pain. Am I asking to much here doc? Oh, And I would like to be able to sleep at night too if you don't mind."

    Good luck next week. Let me know how it goes.
  • Thank you, Frog. Yes, I'm certain it is the Lyrica. I was actually losing before I went on it in October, and have put on probably 15 lbs since then. I figured it would level off at some point, but it shows no signs of doing so, and I can't put on 30 lbs without detrimental impact on my health! (I started out borderline, so even the 15 lbs pushes me up into the obese category).

    And although I agree with you apparently it IS too much to ask ;) Opiates don't really work that well on my nerve pain, and all of the nerve pain meds seem to have nasty side effects!

    We are so sad, aren't we? Instead of going to sleep to dream of Brad Pitt, we dream of a good med with no side effects to sweep us off our feet so we can live happily ever after! Or maybe our PM doctors, but not in THAT way! LOL!
Sign In or Register to comment.